Hail, Lamar
- When
- July 22, 1:18 PM CST
- Where
- Lamar County, Lumberton
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 31.000, -89.450
A low pressure system and associated moisture moving westward form Alabama allowed for the development of showers and thunderstorms. Some of these storms produced flash flooding, hail, and damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAN wrote it up.
A low pressure system and associated moisture moving westward form Alabama allowed for the development of showers and thunderstorms. Some of these storms produced flash flooding, hail, and damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Jul 22, 9:38 AM CST, 3 hours 40 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE JACKSON MS 1038 AM CDT TUE JUL 22 2014 .DISCUSSION...COLD CORE LOW WILL CONTINUE TO RETROGRADE INTO THE ARKLAMISS FROM THE EAST THROUGH THE COURSE OF THE DAY. DEEPER MOISTURE FILTERING IN FROM THE EAST COMBINED WITH DAYTIME HEATING LOOKS TO YIELD CAPE VALUES AROUND 2000 J/KG THIS AFTERNOON WHICH IS ADEQUATE TO SUPPORT A DECENT COVERAGE OF CONVECTION THROUGH THE AFTERNOON HOURS...PARTICULARLY OVER AREAS ALONG AND EAST OF THE NATCHEZ TRACE PARKWAY WERE AN AXIS OF BETTER LOW LEVEL MOISTURE CONVERGENCE LOOKS TO EXIST. PRECIPITABLE H2O VALUES CLIMBING BACK UP TO THE 1.75-2.00 INCH RANGE WILL SUPPORT THE POTENTIAL FOR SOME LOCALIZED HEAVY RAINFALL. MODEST MID-LEVEL FLOW ON THE ORDER OF 30-35 KNOTS AND ADVERTISED 30 KNOTS 0-6KM BULK SHEAR COULD AID IN SOME HEALTHY CORES THIS AFTERNOON THAT'LL BE CAPABLE OF PRODUCING SOME GUSTY WINDS. THE LASTEST BATCH OF HIGH-RES MODELS SEEM TO BE PICKING UP ON THIS TREND AS THEIR CONVECTIVE OUTPUT IS A BIT MORE ROBUST THAN PREVIOUS RUNS. THIS ACTIVITY IS EXPECTED TO GRADUALLY SUBSIDE IN BOTH INTENSITY AND COVERAGE AS DAYTIME HEATING IS LOST THIS EVENING. THE ONLY NOTABLE CHANGES TO THE FORECAST FOR TODAY...ASIDE FROM THE TYPICAL HOURLY TRENDS...IS TO INCREASE POPS IN AREAS MAINLY ALONG AND EAST OF THE NATCHEZ TRACE PARKWAY. OTHERWISE...REMAINING ELEMENTS OF THE CURRENT FORECAST LOOK GOOD FOR TODAY. /19/ && .AVIATION...CONVECTION WILL INCREASE FROM THE EAST THIS AFTERNOOON... BUT NO MORE THAN VICINITY EXPECTED AT TAF SITES. SOME MVFR CEILINGS WILL BE POSSIBLE BETWEEN GTR AND MEI EARLY THIS AFTERNOON...OTHERWISE VFR CONDITIONS WILL PREVAIL INTO THE EVENING AS CONVECTION WINDS DOWN. THEREAFTER...MVFR CEILINGS IN THE EAST AND MVFR VISIBILITIES EVERYWHERE WILL BE THE RULE UNTIL AROUND 14Z. /26/ && .PREV DISCUSSION... /ISSUED 529 AM CDT TUE JUL 22 2014/ SHORT TERM...THE PRIMARY WEATHER FEATURE AFFECTING THE ARKLAMISS WILL BE A CLOSED COLD CORE LOW MIGRATING WESTWARD FROM AL INTO MS. THERE IS A WEAK SURFACE REFLECTION THAT WILL AID IN LOW LEVEL MOISTURE CONVERGENCE OVER EASTERN MS LATER THIS MORNING AND AFTERNOON AS DEEPER MOISTURE SURGES WESTWARD TOWARD THE INTERSTATE 55 CORRIDOR AND COMBINES WITH DAYTIME HEATING. HRRR GUIDANCE INDICATES CAPE VALUES PEAKING IN THE 2000-3000 J/KG RANGE AND PRECIPITABLE WATER APPROACHING TWO INCHES - AND THIS WILL SUPPORT THUNDERSTORM INITIATION ALONG THE LL MOISTURE CONVERGENCE AXIS STRETCHING NORTH OF THE LOW CENTER. HIGH-RES MODEL OUTPUT VARIES IN COVERAGE BUT THERE MAY BE SUFFICIENT EASTERLY MID LEVEL FLOW TO SUPPORT MULTI-CELL STORM CLUSTERS ALONG ANY BOUNDARIES WITH STORMS CAPABLE OF PRODUCING SOME STRONG WIND GUSTS. THE MOVEMENT OF STORMS IN THIS FLOW PATTERN WOULD INCREASE RAINFALL COVERAGE AND HAVE RAISED POPS SOME FOR TODAY. EXPECT CONVECTIVE ACTIVITY TO WANE AFTER SUNSET THIS EVENING. THE CLOSED LOW WILL CONTINUE ITS WESTWARD MIGRATION OVERNIGHT AND BETTER MOISTURE CONVERGENCE SHOULD SET UP FARTHER WEST WEDNESDAY...AND HAVE SHIFTED POPS SLIGHTLY IN THAT DIRECTION - A LITTLE MORE THAN MOS GUIDANCE SUGGESTS. THE THERMODYNAMIC AND WIND PROFILES SHOULD BE SIMILAR WEDNESDAY AND A FEW STRONG STORMS WOULD BE A POSSIBILITY ONCE AGAIN. IT LOOKS LIKE NORTHERN STREAM SHORTWAVE ENERGY APPROACHING THE AREA LATE WEDNESDAY NIGHT IS A LITTLE SLOWER IN THE MODEL GUIDANCE...AND THE GREATER INFLUENCE ON ARKLAMISS WEATHER MAY HOLD OFF UNTIL THURSDAY. HAVE RAISED POPS ABOVE GUIDANCE TO MAINTAIN SOME CONTINUITY...ESPECIALLY WITH THE POSSIBILITY OF CONVECTIVE COLD POOLS THAT COULD HELP TO SEND SHOWER/TSTM ACTIVITY A LITTLE FARTHER SOUTH THAN EXPECTED INTO NRN PORTIONS OF THE AREA. /EC/ LONG TERM...THURSDAY TO TUESDAY. SO FAR...NO BIG PATTERN CHANGE FOR THE REGION. WITH THE LARGE AREA OF HIGH PRESSURE PLANTED OVER THE ROCKIES...THE ARKLAMISS WILL CONTINUE TO GET FRONTS AND WEAK DISTURBANCES EVERY FEW DAYS. THE MOS CONTINUES TO BOUNCE AROUND WITH THE TEMPERATURES. PERHAPS LEANING MORE TOWARD CLIMATOLOGY FOR THIS TIME OF YEAR...THE TEMPS IN THE EXTENDED ARE BACK INTO THE UPPER 90S/MID 70S EARLY NEXT WEEK WHICH WOULD SUGGEST POSSIBLE INCREASE IN HEAT STRESS. HOWEVER...WITH THE CURRENT PATTERN TEMPERATURES ARE LIKELY TO BE AT OR BELOW NORMAL THROUGH THE EXTENDED. STUCK WITH GUIDANCE GENERALLY FOR POPS AND TEMPS. BY THURSDAY...IT LOOKS LIKE THE LATEST STALLED FRONT WILL BE REPLACED WITH AN APPROACHING COLD FRONT. THIS BOUNDARY IS LIKELY TO STALL ALONG THE COAST OVER THE WEEKEND...BEFORE THE NEXT FRONT MOVES INTO THE REGION AROUND MONDAY. EACH SYSTEM SEEMS TO BE LACKING MUCH UPPER LEVEL SUPPORT AND THE MAIN SURFACE LOW WITH EACH SYSTEM IS ALSO DISTANT. HOWEVER...THE MODELS ARE BRINGING IN PLENTY OF VERY MOIST AND UNSTABLE AIR FROM THE GULF. THERE IS A CHANCE OF RAIN ACROSS THE AREA NEARLY EVERY DAY. WITH THE BEST DYNAMICS ASSOCIATED WITH THE SYSTEMS STAYING TO THE NORTH AND THE WESTERN RIDGE WAVERING FURTHER EAST SOME DAYS...MUCH OF THE THUNDERSTORM ACTIVITY WILL MISS THE WESTERN ZONES...BASICALLY AREAS EAST OF INTERSTATE 55 THROUGH THE PERIOD. OF COURSE THERE COULD BE SOME ISOLATED TO SCATTERED THUNDERSTORMS...BUT POPS RIGHT NOW ARE LOW. BETWEEN EACH FRONT WILL BE A DAY OR TWO OF MOSTLY CLEAR SKIES AND MILD CONDITIONS. NOT ANTICIPATING A PATTERN SHIFT THIS FORECAST PERIOD. && .PRELIMINARY POINT TEMPS/POPS... JACKSON 90 71 91 71 / 46 32 34 22 MERIDIAN 88 69 91 69 / 60 39 28 23 VICKSBURG 90 70 92 71 / 20 20 34 22 HATTIESBURG 90 70 92 71 / 60 25 26 21 NATCHEZ 89 70 90 71 / 21 15 38 20 GREENVILLE 92 72 93 73 / 16 12 24 27 GREENWOOD 91 71 91 72 / 25 21 29 27 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...NONE. LA...NONE. AR...NONE. && 19/26
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 135 PM CDT TUE JUL 22 2014 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 231845- ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND- MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR- SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES- CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON- NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER- WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH- SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN- LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST- 135 PM CDT TUE JUL 22 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA...CENTRAL MISSISSIPPI...NORTH CENTRAL MISSISSIPPI...AND SOUTH CENTRAL MISSISSIPPI. .DAY ONE...TONIGHT AND WEDNESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH MONDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS IS NOT EXPECTED THROUGH NEXT MONDAY. 26 && ...HAZARD LEGEND... NO SHORT TERM HAZARDS EXPECTED. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN HOME PAGE... WWW.WEATHER.GOV/JAN STAY AWARE, STAY SAFE NWS JAN BRIEFING PAGE... WWW.SRH.NOAA.GOV/JAN/?N=SAFE NWS JAN TROPICAL PAGE... WWW.SRH.NOAA.GOV/JAN/?N=TROPICAL NATIONAL HURRICANE CENTER HOME PAGE... WWW.NHC.NOAA.GOV/ FIND NWS JAN ON FACEBOOK... WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.JACKSONMS.GOV FOLLOW NWS JAN ON TWITTER... @NWSJACKSONMS PLEASE CONVERT ALL WEB ADDRESSES TO LOWER CASE BEFORE ENTERING!
MSZ065-066-074-221850-
JONES MS-FORREST MS-COVINGTON MS-
105 PM CDT TUE JUL 22 2014
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
105 PM CDT TUE JUL 22 2014
A STRONG THUNDERSTORM CAPABLE OF PRODUCING PENNY TO NICKEL SIZE HAIL
AND 40 TO 50 MPH WINDS WAS LOCATED 4 MILES NORTHEAST OF EASTABUCHIE
AT 106 PM CDT...MOVING SOUTHWEST AT 5 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM.
PEOPLE IN EXTREME SOUTHEASTERN COVINGTON...NORTHERN FORREST AND
SOUTHWESTERN JONES COUNTIES SHOULD MONITOR THIS STORM CLOSELY.
LAT...LON 3128 8929 3146 8944 3159 8919 3144 8907
3143 8909 3143 8913 3139 8914
TIME...MOT...LOC 1806Z 054DEG 5KT 3146 8922
GRGMSZ073-074-221925-
LAMAR MS-FORREST MS-
142 PM CDT TUE JUL 22 2014
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
142 PM CDT TUE JUL 22 2014
A STRONG THUNDERSTORM CAPABLE OF PRODUCING PENNY TO NICKEL SIZE HAIL
AND 40 TO 50 MPH WINDS WAS LOCATED OVER BROOKLYN AT 142 PM CDT...
MOVING SOUTHWEST AT 20 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM.
PEOPLE IN SOUTHERN FORREST AND SOUTHERN LAMAR COUNTIES SHOULD MONITOR
THIS STORM CLOSELY.
LAT...LON 3091 8935 3100 8935 3100 8941 3097 8943
3097 8947 3101 8951 3100 8955 3100 8964
3101 8965 3116 8915 3114 8914 3097 8913
3090 8928
TIME...MOT...LOC 1842Z 066DEG 19KT 3104 8921
GRGThe national radar mosaic for the moment the first event began.
5 thunderstorm wind, 3 hail, 3 flash flood, 1 heavy rain, 1 tornado. Local standard time, as filed.
There was some siding and shingle damage to a house along Willie Hilbun Road.
Part of a barn roof was blown off and a large tree branch was snapped off along Soso Big Creek Road.
Some flooding occurred at Hillcrest Loop and Sun Circle.
Quarter size hail fell on Dogwood Drive.
Quarter size hail fell on Benson Road.
Several trees were down north of Silver Creek.
Trees were down on Ferguson Mill Road and Fire Tower Road.
Numerous roads were flooded and 10 to 15 homes were inundated by water. Up to 4 inches fell in parts of the city.
Heavy rain fell in Grenada and a measured report of 4.12 inches was obtained.
A waterspout developed on the eastern side of the Ross Barnett Reservoir during the late afternoon of July 23rd. The waterspout moved slowly over nearly a 15 minute period and remained over water until it dissipated. Multiple eyewitnesses reported this rare phenomenon and thanks to social media, dozens of pictures were taken while it was occurring.
A tree was blown down.
Significant flooding occurred in and around Greenwood. Roughly 80 to 90 percent of the roads in town were flooded. Several homes were flooded along with several cars stalled. One car was submerged on Main Street with the driver having to be rescued.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Mississippi in 2014Every state in 2014This day in weather historyThe tornado archive for Mississippi, 2014Warnings in Mississippi, July 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 527373, 527374, 527375, 527376, 527377, 527378, 527381, 527383, 527387, 536964, 536548, 527388, 527391.